Alert archive / Texas / Tornado Warnings in 2016

Tornado Warning 6, NWS San Angelo, TX

April 11, 2016Throckmorton County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 11, 2016, 6:16 PM CDT for Throckmorton County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2016, 6:16 PM CDT (23:16 UTC)
Expired
Apr 11, 2016, 6:45 PM CDT
In force
29 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 67 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
1.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

590 
WFUS54 KSJT 112316
TORSJT
TXC447-112345-
/O.NEW.KSJT.TO.W.0006.160411T2316Z-160411T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
616 PM CDT MON APR 11 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 645 PM CDT
    
* AT 616 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 8 MILES NORTH OF WOODSON...OR 8 MILES EAST OF
  THROCKMORTON...MOVING SOUTHEAST AT 40 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL THROCKMORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3310 9912 3321 9906 3320 9895 3296 9895
TIME...MOT...LOC 2316Z 298DEG 39KT 3313 9903 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 11, 3:52 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 11, 3:52 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
352 PM CDT MON APR 11 2016

.SHORT TERM...
(Tonight and Tuesday)

A cold front is moving slowly south across western north TX this
afternoon, currently in the vicinity of Haskell and Throckmorton
Counties. South of this front, a dryline has mixed east across most
of the CWA, leaving very dry air in place across West Central TX.
The exception is areas north of Abilene, where dewpoints remain in
the 50s. We've seen a few storms develop southwest of Wichita Falls
this afternoon and the cu field remains agitated over the South
Plains. It's certainly not out of the question that we could see an
isolated thunderstorm or two develop across the northern Big Country
this afternoon/evening (north of I-20). Given adequate MLCAPEs
exceeding 2000 J/kg and effective bulk shear values of 40 kts, any
storm that develops could produce large hail and damaging winds.
That said, coverage should be limited at best.

The cold front will move south this evening, approaching I-20 by 7
PM and San Angelo around 9 PM. Winds will shift from the north at
around 15 mph, but may be gusty for a few hours immediately behind
the front given the strong isallobaric field. Winds will settle
between 10-15 after midnight from a general north-northeast
direction. Dewpoints are progged to increase behind this front and
low clouds are expected to develop, overspreading the area during
the late evening and early morning hours. This will limit how cool
temperatures get tonight, with forecast lows ranging from the mid
40s to lower 50s. No precipitation is anticipated during the
overnight hours.

Mostly cloudy skies will continue on Tuesday, with winds from the
northeast at 10-15 mph. Moisture will slowly increase as isentropic
ascent increases in the lower troposphere. Mid-level lapse rates
remain steep enough to warrant the mention of thunder and the hi-res
CAMS continue to show scattered convection developing area wide
during the afternoon hours. Temperatures will be quite a bit cooler
tomorrow, ranging from the upper 60s in the Big Country to the lower
70s in the Concho Valley and northwest Hill Country.

Johnson

.LONG TERM...
(Tuesday night through next Monday)

Will likely have showers and a few thunderstorms across west
central Texas Tuesday night, as the upper low moves across
the southern part of the Texas Panhandle and upper trough
pushes east across our area. Rain chances will drop off by
Wednesday across our area, and expect a decrease in cloud
cover with the advection of drier air from the west.

The low-level moisture will not be far removed from our
area, and will make a return by early Thursday morning
(with attendant low cloudiness) as return flow develops.
South-southeast low-level flow will increase Thursday and
especially Friday, as a large upper low drops south across
the Great Basin and into Arizona. High temperatures will be
mostly in the 75-80 degree range Thursday and Friday.

The potent upper low will bring increased rain chances and
the possibility of strong to severe storms to our area next
weekend. The GFS has the upper low meandering over the Four
Corners region next weekend, while the ECMWF has the upper
low meandering over New Mexico and southern Colorado. The
lack of eastward progression with the low will be due to a
blocking pattern with the upper level pattern over the
eastern U.S. With this scenario, several rounds of convection
would be possible, along with a potential for severe weather
and locally heavy rainfall. Although there is uncertainty with
the details of the forecast track of the upper low and with
specific parameters, confidence is increasing with the overall
pattern setup. Collaborative grids have increased rain chances
next weekend, with a lingering chance into Monday of next week.

19

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 48  67  51  72 /  10  20  60  20
San Angelo 	 51  71  53  75 /   5  30  60  20
Junction 	 54  73  55  74 /   5  30  60  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Apr 11, 2:59 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT MON APR 11 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
259 PM CDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 20. WHILE COVERAGE WILL BE
LIMITED...ANY STORM THAT DEVELOPS COULD BECOME SEVERE WITH THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THE
AFTERNOON HOURS DUE TO THE COMBINATION OF GUSTY WEST WINDS...LOW
RELATIVE HUMIDITIES...AND ABOVE NORMAL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON THROUGH
WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS SYSTEM...
BUT DANGEROUS LIGHTNING WILL ACCOMPANY AND THUNDERSTORMS THAT
FORM.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN BIG
COUNTRY FRIDAY AFTERNOON AND ACROSS ALL OF WEST CENTRAL TEXAS
FRIDAY NIGHT THROUGH SUNDAY. THE PATTERN SUGGESTS THAT SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 20.

In the hours before

Special weather statement, Apr 11, 5:26 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
526 PM CDT MON APR 11 2016

TXZ098-099-112315-
THROCKMORTON TX-HASKELL TX-
526 PM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES UNTIL 615 PM CDT...

AT 525 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEINERT...OR
NEAR MUNDAY...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MILLERS CREEK RESERVOIR AROUND 550 PM CDT.

LAT...LON 3331 9971 3339 9970 3340 9918 3321 9919
TIME...MOT...LOC 2225Z 274DEG 29KT 3337 9965
Local storm report, Apr 11, 6:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 PM CDT MON APR 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 NW THROCKMORTON       33.20N  99.20W
04/11/2016  E1.00 INCH       THROCKMORTON       TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1600042

HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:25 PM CDTSpecial Weather StatementSJTNolan50 min
Apr 11, 4:02 AM CDTSpecial Weather StatementSJTThrockmorton28 min
Apr 11, 5:26 PM CDTSpecial Weather StatementSJTThrockmorton49 min
Apr 11, 6:05 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton38 min

Nearby

Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.